We study compact solvmanifolds of dimension 3 and 4 (the cases of dimension 1 and 2 are almost trivial). We give a detailed description of these solvmanifolds up to diffeomorphism in terms of the fundamental group and its decomposition into a semidirect product. We study the peculiarities of the topological structure of the solvmanifolds of this type; in particular, those connected with the Mostow fibration and the decomposability of solvmanifolds into a direct product of manifolds of less dimension. We distinguish special classes of these solvmanifolds and the corresponding classes of fundamental groups.
This is a preview of subscription content, log in to check access.
Buy single article
Instant access to the full article PDF.
Price includes VAT for USA
Auslander L., “An exposition of the structure of solvmanifolds,” Bull. Amer. Math. Soc., 79, No. 2, 227–261 (1973).
Gorbatsevich V. V. and Onishchik A. L., “Lie groups of transformations,” in: Contemporary Problems of Mathematics. Fundamental Trends. Vol. 20 (Itogi Nauki i Tekhniki) [in Russian], VINITI, Moscow, 1988, pp. 103–240.
Gorbatsevich V. V., “Three-dimensional homogeneous spaces,” Siberian Math. J., 18, No. 2, 200–210 (1977).
Gorbatsevich V. V., “Classification of four-dimensional compact homogeneous spaces,” Uspekhi Mat. Nauk, 32, No. 2, 207–208 (1977).
Vinberg È. B., Gorbatsevich V. V., and Shvartsman O. V., “Discrete subgroups of Lie groups,” in: Contemporary Problems of Mathematics. Fundamental Trends. Vol. 41 (Itogi Nauki i Tekhniki) [in Russian], VINITI, Moscow, 1988, pp. 5–120.
Farrell F. T. and Jones L. E., “The surgery L-groups of poly-(finite or cyclic) groups,” Invent. Math., 91, No. 3, 559–586 (1988).
Gantmakher F. R., The Theory of Matrices [in Russian], Nauka, Moscow (1966).
Gorbatsevich V. V., “A generalization of the Lyapunov theorem on the Mal’cev manifolds,” Mat. Sb., 94, No. 6, 163–177 (1974).
Taussky O., “Matrices of rational integers,” Bull. Amer. Math. Soc., 66, 327–345 (1960).
Shevchenko V. N. and Sidorov S. V., “On the similarity of second-order matrices over the ring of integers,” Russian Math., 50, No. 4, 56–63 (2006).
Auslander L. and Szczarba R., “Characteristic classes of compact solvmanifolds,” Ann. Math., 76, No. 1, 1–8 (1962).
Hasegawa K., “Four-dimensional compact solvmanifolds with and without complex analytic structures,” 2004. Available at: arXiv:math/0401413v1
Steenrod N., The Topology of Fibre Bundles, Princeton University Press, Princeton, NJ (1999).
Gorbatsevich V. V., “Lattices of Lie groups of type (E) and (R),” Vestnik Moskov. Univ. Ser. I Mat. Mekh., No. 6, 56–63 (1975).
Auslander L., Hahn F., and Green L. et al., Flows on Homogeneous Spaces, Princeton University Press, Princeton, NJ (1963).
Gorbatsevich V. V., “On compact homogeneous spaces with a solvable fundamental group. IV,” in: Questions of the Theory of Groups and Homological Algebra [in Russian], Yaroslavsk. Univ., Yaroslavl’, 1991, pp. 13–28.
Wolf J. A., Spaces of Constant Curvature, Wilmington, Delaware (1984).
Morgan A., “The classification of flat solvmanifolds,” Trans. Amer. Math. Soc., 239, 321–351 (1978).
Keppelmann E. and McCord Ch., “The Anosov theorem for exponential solvmanifolds,” Pacific J. Math., 170, No. 1, 143–159 (1995).
Original Russian Text Copyright © 2009 Gorbatsevich V. V.
The author was supported by the Russian Foundation for Basic Research (Grant 07-01-00230).
Moscow. Translated from Sibirskiĭ Matematicheskiĭ Zhurnal, Vol. 50, No. 2, pp. 300–319, March–April, 2009.
About this article
Cite this article
Gorbatsevich, V.V. Compact solvmanifolds of dimension at most 4. Sib Math J 50, 239–252 (2009). https://doi.org/10.1007/s11202-009-0028-1
- Mostow fibration